|| Checking for direct PDF access through Ovid
To examine, by HIV status, the use of anabolic steroids among London gay men and their effect on physical and mental health.Cross-sectional survey using self-administered questionnaire.Six gyms in central London.772 gay men using the gyms in January–February 2000.Proportion of gay men who reported (i) using steroids, (ii) sharing injecting equipment, (iii) experiencing side-effects and (iv) having suicidal thoughts or feeling depressed.Of 772 gay men, 117 (15.2%) had used and 90 (11.7%) had injected steroids in the previous 12 months: HIV positive men (steroid use) 31.7% (40/126), HIV negative men 14.5% (69/477), never-tested for HIV 4.7% (8/169) (p < 0.001). No one reported sharing needles or syringes. HIV positive men were more likely to have used steroids for medical reasons than other men (24.3% versus 5.9%, p = 0.01). Nearly all steroid users (96.4%) reported side effects including testicular atrophy (51.0%), insomnia (47.7%), depression between cycles (25.2%) and hypertension (19.0%). Steroid users were more likely to have had suicidal thoughts in the previous 6 months than non-users (22.6% versus 11.2%, adjusted odds ratio after controlling for HIV status 1.84; 95% CI 1.10–3.12, p = 0.02) or to have felt depressed (49.1% versus 38.5%, adjusted OR 1.52, 95% CI 1.01–2.30, p = 0.047)One in seven gay men surveyed in central London gyms in 2000 said they had used steroids in the previous 12 months. HIV positive men were more likely to have used steroids than other men, some therapeutically. Side effects were reported widely and steroid use was associated with having had suicidal thoughts and feeling depressed, although cause and effect could not be established. Our findings suggest that steroid use among gay men may have serious consequences for both physical and mental health.